Arizona, 2022

Hail in Arizona, July 22, 2022

July 22, 2022 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced large hail in Patagonia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced large hail in Patagonia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 3:02 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 22, 3:02 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Fri Jul 22 2022

.SYNOPSIS...
Very hot and moist today with near record highs in some
locations. Temperatures will fall back to near average this
weekend into next week as moisture increases and thunderstorms
become more likely. Upcoming storms will carry an increasing
flash flood threat along with strong winds and lightning.

&&

.DISCUSSION...Today through Thursday.

The Excessive Heat Warning remains in effect through 8 PM this
evening for the many lower desert locations. Scattered storms will
be possible today with even some lingering activity into the
overnight hours. Tucson could be in the crosshairs between 3PM-
7PM this evening with best chances for overnight activity in
Cochise County and along the international border.

Ridge over northern Arizona will begin to shift over the Four
Corners region going into tomorrow and continue eastward towards
the lower Mississippi River Valley into early next week. The flow
pattern will shift as a result, opening the door to some medium to
high grade monsoonal moisture. This influx will be facilitated by
a wave rotating around the mid-level ridge over the next couple of
days. This will all lead to a more active pattern in the coming
days. As of right now Sunday and Monday look to be the most moist
days with the highest PWAT values of 1.5-1.75 inches from Tucson
westward with portions of western Pima County reaching values of
2" or greater. There will still be plenty of moisture lingering
after Monday into mid- week but values should drop slightly.
Several rounds of widespread showers and storms are expected in
the Saturday to Monday time frame with the first round expected
to be Saturday evening into Saturday night. The aforementioned
wave will supply some extra forcing and overnight showers and
storms could have more strength than usual. Each round of
activity will impact the following rounds which makes it hard to
pinpoint a specific window for highest chances of stronger
storms. Storms that develop will carry a higher threat for flash
flooding with slower storm motion and training storms possible.
Lightning and strong winds remain other paramount threats. WPC
continues to include a portion of southeast Arizona in the a
"slight" risk for excessive rainfall each day Saturday through
Monday. Those with weekend plans outdoors should make sure to
check the forecast before heading out and have a plan in mind
in case the weather makes a turn for the worse.

&&

.AVIATION...Valid through 24/00Z.
Isolated to scattered SHRA/TSRA expected this afternoon from KTUS
south to KOLS. Localized +TSRA likely, especially along the
International Border. Lower cigs between 5-8k ft AGL can be expected
around precipitation, including gusty winds in excess of 40 kts.
Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Temperatures will remain several degrees above average through
Saturday. Storms become more widespread this weekend into next
week as moisture increases area-wide, providing a greater
potential for heavy rainfall. Many locations should see at least a
wetting rain into next week, with many locations seeing areal
averages up to or greater than one half inch. Strong and erratic
outflow winds accompany the stronger storms, with otherwise
diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504-505-509.

&&

Public...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 1:23 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
123 PM MST Fri Jul 22 2022

AZZ508-512-222115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
123 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 215 PM MST...

At 123 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Chiricahua National Monument, or 18 miles west of
Rodeo. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3178 10949 3191 10947 3189 10926 3177 10928
TIME...MOT...LOC 2023Z 259DEG 2KT 3183 10934

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TGD
Special weather statement, Jul 22, 1:59 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
159 PM MST Fri Jul 22 2022

AZZ503-504-507-513-222145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
159 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of east central Pima,
western Cochise and northeastern Santa Cruz Counties through 245 PM
MST...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 22 miles southwest of Benson, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 30 and 46.
 Route 83 between mile markers 28 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 11042 3164 11067 3174 11085 3192 11059
TIME...MOT...LOC 2058Z 130DEG 9KT 3171 11058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jul 22, 2:46 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
246 PM MST Fri Jul 22 2022

AZZ510-222230-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
246 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of north central Graham
County through 330 PM MST...

At 245 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Hannagan Meadow, or 36 miles northwest of Clifton,
moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 10958 3324 10975 3341 10991 3349 10981
      3347 10977 3348 10975 3351 10974 3351 10973
TIME...MOT...LOC 2145Z 061DEG 6KT 3340 10974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NGC/TGD
Special weather statement, Jul 22, 3:01 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST Fri Jul 22 2022

AZZ507-508-513-222245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
301 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 345 PM MST...

At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 11 miles east of Benson, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, St. David and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 306 and 320.
 Route 80 between mile markers 293 and 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 11007 3194 10999 3190 11027 3204 11033
TIME...MOT...LOC 2201Z 069DEG 11KT 3198 11012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NGC/TGD

The radar

The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Cruz

When
July 22, 3:52 PM MST
Where
Santa Cruz County, 0.69 mi N of Patagonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.540, -110.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1049324.